Adderall Overdose Symptoms
Category: ,
Author: CornerstoneSoCal
Published: March 24, 2022

Adderall is a prescription stimulant that combines amphetamine and dextroamphetamine to create a potent medication that increases focus, impulse control, and alertness in individuals diagnosed with attention deficit hyperactivity disorder (ADHD). It can also occasionally be used to treat narcolepsy.

Taking Adderall may be legal, but it is important to understand that psychostimulants with abuse potential are not inherently safe. According to the Centers for Disease Control and Prevention (CDC), drugs in this category are responsible for the second-highest rate of overdose deaths relative to other substances.

Because of this, recognizing the signs and symptoms of Adderall overdose could essentially save your or a loved one's life.

Adderall Abuse

Like other forms of prescription stimulants, Adderall has been listed by the United States government as a Schedule II controlled substance - meaning that it has a high potential for abuse and addiction. Despite this, the prescription of amphetamine-based stimulants is rapidly rising, increasing by approximately 2.5 fold between 2006 and 2016.

Many of these prescriptions are going out to underage individuals, with around 50% of people currently diagnosed with ADHD being minors. Prescription stimulants have also become much more widely written and fulfilled for adult women - one of the groups seeing the most growth in diagnosis and pharmacological treatment of ADHD symptoms.

Nootropic prescription stimulants like Adderall are often called 'study drugs' colloquially - a nickname illustrating their popularity among high school and college students looking for a straightforward way to improve their grades and focus. That said, the non-medical purposes for starting and getting hooked on study drugs range from enhancing test scores and work performance to countering fatigue in sporting events and rapid weight loss.

Adderall Addiction and the Central Nervous System

Adderall is a compound of two central nervous system stimulants that increase brain activity. They do this by binding directly to norepinephrine and dopamine receptors, increasing the concentration of these chemical messengers in the brain.

On their own, each of these chemical messengers does something unique in the nervous system:

  • Norepinephrine. A chemical that triggers the body into something like fight-or-flight mode, norepinephrine has longer-term effects than those caused by the similar neurotransmitter adrenalin (epinephrine). Norepinephrine sets our body into gear to survive, increasing alertness, focus, clarity, and dulling the signaling of basic needs like hunger and tiredness.
  • Dopamine. A very active neurotransmitter in our brain's limbic system - the subsystem responsible for the communication and recording of 'rewarding' experiences - dopamine sets off small 'pings' of intensely positive feelings when we do something that has been logged as rewarding.

Adderall Overdose Symptoms

Adderall overdose over-stimulates the brain, putting individuals at risk, both to themselves and others. Initial behavioral and psychological signs of Adderall overdose include:

  • Paranoia
  • Intense euphoria
  • Confusion
  • Aggression
  • Hallucinations
  • Panic attacks
  • Jumpy or restless behavior

Adderall overdose is strongly linked to psychosis and can intensify existing mental illnesses, including generalized anxiety, schizophrenia, depression, or bipolar disorder.

It is critical that you seek professional help quickly if you witness a person exhibiting the psychological signs of overdose, as they may require restraining or sedation to keep them and those around them safe.

Autonomic Dysregulation

Many of the dangerous symptoms of Adderall overdose come from its dysregulation of the autonomic part of the sympathetic nervous system. In other words, a dangerous dose of Adderall affects the brain's ability to command and sustain consistent unconscious bodily functions, including in the respiratory, cardiovascular, and digestive systems.

Symptoms of an Adderall overdose include:

  • Nausea
  • Vomiting
  • Diarrhea
  • Muscle tremors
  • Convulsions
  • Rapid breathing
  • Fever
  • Pupil dilation
  • Muscle pain or weakness
  • Arrhythmia (irregular heartbeat)
  • Hypertension or hypotension
  • Rapid heart rate (over 100 beats per minute)
  • Heart attack
  • Coma
  • Seizures

While it should not be used as a diagnosis tool, dry mucous membranes (dry mouth, dry respiratory tracts) are a unique symptom of some severe cases. If this symptom appears and you suspect an Adderall overdose, it may be a medical emergency.

Further Complications

The risks associated with Adderall overdose are not just the ones experienced during the acute overdose period. Severe Adderall poisoning can also result in debilitating long-term consequences such as:

  • Hyperthermia
  • Rhabdomyolysis (muscle breakdown or "muscle death")
  • Liver and kidney damage
  • Cognitive deficit
  • Death

Catching an overdose and obtaining urgent treatment from medical professionals may halt or stop further complications from developing. Emergency medical services may be able to offer short-term administration of benzodiazepine treatment, nitrates, or other medications for hypertension.

Read more: Adderall Addiction Treatment

Non-pharmacological methods like stomach pumping, activated charcoal, or manual cooling methods can potentially stop or slow the drug's effects in your system.

Avoiding Overdose

How Much Adderall Causes an Overdose?

The exact amount of Adderall that it takes to cause an overdose varies significantly between different people. Lower or higher risk of overdose for any given amount of Adderall changes considerably between individuals and depends on:

  • The person's age
  • Weight and height
  • History of taking amphetamines
  • Sensitivity to stimulants
  • Method of use (crushing and chewing tablets increases the likelihood of overdose)
  • Other illicit drug use

How much is too much Adderall is a complex question. However, the reported 'lethal dose' of Adderall stands at approximately 20 to 25 mg of amphetamine per kilogram (2.2lbs) of body weight. That said, peer-reviewed studies have reported lethal overdoses occurring on the low dose of 1.5mg/kg of body weight - an amount equivalent to standard prescription doses.

With this in mind, any occasion of increasing dosage beyond the professional medical advice given to you within your prescription is potentially harmful.

Toxic Cocktails and Polysubstance Abuse

Much of the recent rise in overdoses among Adderall users comes from the increase in Adderall abuse (non-medical use) among young professionals and college students taking Adderall independently without any advice or supervision from a healthcare professional.

Adderall interacts in complex ways with other drugs, such as stimulants and depressants, increasing the risk of overdose even in individuals who are taking these ADHD drugs at the prescribed dose but are not aware of the medication's interactions with other substances.

Mixing Adderall with alcohol, for example, can dampen the perceived effects of each, leading to a false sense of sobriety that obscures the felt tell-tale signs that dosage of either substance has gotten too high. Mixing Adderall with another stimulant, such as cocaine, can rapidly swing the entire nervous system into excitatory levels that are approaching overdose.

At the same time, taking 'black market' Adderall, procured from unknown sources online or in-person, can put users at immediate risk. Reports of these pills being cut with fentanyl and lethal amounts of methamphetamines are themselves on the rise, leading to cause for serious concern.

Read more: Adderall Addiction Treatment

Mixing Adderall with other drugs is always a risk.

Adderall Dependence and Addiction Treatment

Abusing Adderall is a dangerous activity with hard-to-predict risks. Seeking addiction treatment and entering recovery is the only surefire way of avoiding the harmful side effects of prescription drug abuse, including severe withdrawal symptoms and overdose.

If you or someone you know takes Adderall beyond a prescribed dose, without a note, requires a larger dose to achieve the same effects, or experiences withdrawal symptoms after the drug wears off, you or they may be experiencing signs that Adderall misuse has reached the point of substance abuse disorder.

As a mental illness, substance abuse requires medical attention and treatment. Recovery is in reach, so call us at 800-233-9999 for more information, to hear about therapeutic or intervention options, or to book a private and confidential appointment.

Read more blog posts in this category: